Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 308, NWS Springfield, MO

June 16, 2011Ozark County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 16, 2011, 3:36 PM CDT for Ozark County, Taney County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2011, 3:36 PM CDT (20:36 UTC)
Expired
Jun 16, 2011, 4:01 PM CDT
In force
25 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ozark County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 98 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-387 J/kg
Mixed-layer LCL
2134 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WUUS53 KSGF 162036
SVRSGF
MOC153-213-162115-
/O.NEW.KSGF.SV.W.0308.110616T2036Z-110616T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CDT THU JUN 16 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OZARK COUNTY IN SOUTHWEST MISSOURI...
  SOUTHEASTERN TANEY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 415 PM CDT.

* AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR THEODOSIA...OR 25 MILES EAST OF FORSYTH...
  MOVING EAST AT 40 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLHOIT BY 350 PM CDT.
  GAINESVILLE BY 355 PM CDT.
  HARDENVILLE BY 400 PM CDT.
  ZANONI BY 405 PM CDT.
  TECUMSEH BY 410 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3650 9297 3666 9288 3673 9229 3649 9228
      3649 9272
TIME...MOT...LOC 2036Z 269DEG 34KT 3655 9267
WIND...HAIL 60MPH 1.00IN

$$

GRIFFIN
1 follow-up statement
790 
WWUS53 KSGF 162101
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
401 PM CDT THU JUN 16 2011

MOC153-213-162111-
/O.CAN.KSGF.SV.W.0308.000000T0000Z-110616T2115Z/
OZARK MO-TANEY MO-
401 PM CDT THU JUN 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TANEY AND OZARK
COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3650 9297 3666 9288 3673 9229 3649 9228
      3649 9272
TIME...MOT...LOC 2101Z 269DEG 34KT 3655 9238

$$

GRIFFIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:47 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 16, 2:47 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 PM CDT THU JUN 16 2011

.DISCUSSION...

MAIN FOCUS WILL BE WITH CONVECTION THIS AFTERNOON/TONIGHT THEN
WITH TEMPERATURES OVER THE WEEKEND.

CLOUD COVER FROM EARLIER CONVECTIVE COMPLEX HAS SIGNIFICANTLY
LIMITED OUR INSTABILITY ACROSS THE CWA THIS AFTERNOON WITH
TEMPERATURES LIMITED FROM THE MID 70S TO LOW 80S. DEW POINTS WERE
BEGINNING TO CREEP UP SLIGHTLY INTO THE MID 60S BUT MODEL GUIDANCE
WAS WELL OVERDONE WITH THIS TODAY. CURRENT MCS HAS TAKEN A MORE
SOUTHERLY TRACK ALONG THE BEST MOISTURE AXIS INTO NORTHEAST
OKLAHOMA. A FEW CELLS WERE TRYING TO POP UP ALONG THE OUTFLOW
BOUNDARY IN SOUTHWEST MISSOURI...HOWEVER MAIN ORGANIZED CONVECTION
WILL LIKELY REMAIN WEST/SOUTH OF THE FORECAST AREA THIS
AFTERNOON/EVENING. WILL LIKELY SEE THE REMNANT
SHOWERS/THUNDERSTORMS TRACK ACROSS THE CWA DURING THE REMAINDER OF
THE AFTERNOON/EVENING.

UPPER LEVEL RIDGE AXIS WILL PUSH OVERHEAD TONIGHT INTO FRIDAY WITH
WARM FRONT SETTING UP NORTH OF THE AREA. DECENT SIZE THERMAL CAP
WILL SET UP IN THE WARM SECTOR OVER THE WEEKEND AND WILL LIKELY
SEE TEMPERATURES CREEP BACK INTO THE LOW TO MID 90S.

WOULD NOT RULE OUT LOW END POPS ON THE NORTHERN PERIPHERY OF THE
CWA LATE IN THE WEEKEND WITH SURFACE BOUNDARY OVER CENTRAL
MISSOURI...HOWEVER MOST ORGANIZED CONVECTION SHOULD REMAIN NORTH
OF THE AREA UNTIL LATE TUESDAY INTO WEDNESDAY WHEN THE NEXT
SHORTWAVE WILL TRACK ACROSS THE REGION.

LINDENBERG

&&

.AVIATION...
FOR THE 18Z TAFS...MONITORING CURRENT CONVECTIVE TRENDS WITH MCS
OVER EASTERN KANSAS. CURRENT TRACK IS EAST SOUTHEAST WHICH WOULD
MAINLY AFFECT THE JLN TAF THIS AFTERNOON. HAVE IT ALSO MOVING INTO
THE SGF TERMINAL ALTHOUGH BELIEVE THIS WILL BE LESS LIKELY THAN
JLN. FOR NOW HAVE KEPT IT OUT OF BBG BUT WILL CONTINUE TO MONITOR
AND MAY NEED TO ADJUST LATER IF THE CONVECTION PERSISTS AND TRACKS
MORE EAST. EXPECTING CONVECTION TO END BY EARLY THIS EVENING WITH
GENERALLY VFR CONDITIONS REMAINDER OF TAF PERIOD.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 16, 2:56 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 PM CDT THU JUN 16 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
256 PM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

LIMITED DAMAGING THUNDERSTORM WIND RISK.
LIMITED LARGE HAIL RISK.
LIMITED LIGHTNING RISK.

DISCUSSION...

AN AREA OF THUNDERSTORMS WHICH WAS OVER SOUTHEAST KANSAS PUSHED
INTO NORTHEAST OKLAHOMA. ADDITIONAL SCATTERED THUNDERSTORMS OVER
EASTERN KANSAS AND WEST CENTRAL MISSOURI WILL CONTINUE TO TRACK
EAST SOUTHEAST ACROSS THE MISSOURI OZARKS AND EXTREME SOUTHEAST
KANSAS THIS AFTERNOON AND EARLY EVENING. WHILE THESE STORMS ARE
NOT EXPECTED TO BE AS STRONG AS THE STORMS MOVING INTO
OKLAHOMA...A FEW ISOLATED STORMS MAY BECOME STRONG TO POSSIBLY
SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AFTERNOON HEAT INDEX VALUES FROM THE MID 90S TO AROUND
100 DEGREES WILL BE POSSIBLE FRIDAY THROUGH SUNDAY. WHILE
THUNDERSTORMS CANNOT BE COMPLETELY RULED OUT...MOST THUNDERSTORM
ACTIVITY THROUGH THE WEEKEND WILL OCCUR WEST AND NORTH OF THE
REGION.

THUNDERSTORMS WILL BECOME MORE LIKELY FROM MONDAY NIGHT THROUGH
WEDNESDAY AS A FRONT MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REMAINDER OF THE
AFTERNOON AND EVENING.

SPOTTERS ARE ENCOURAGED TO PASS ALONG ANY REPORTS OF STRONG WINDS
OR LARGE HAIL TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.